Texas, 2015

Damaging Wind in Texas, September 13, 2015

September 13, 2015 · NWS AMA · 1 event in 1 county or zone

Thunderstorms occurred across the northern portion of the Texas Panhandle. These storms were for the most part non-severe with only small hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms occurred across the northern portion of the Texas Panhandle. These storms were for the most part non-severe with only small hail and strong wind gusts. One occurrence of potentially damaging wind gusts of severe criteria was received near Perryton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 13, 4:14 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Sep 13, 4:14 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
514 PM CDT SUN SEP 13 2015

.AVIATION... /FOR THE 00Z TAFS/
PRIMARY CONCERN IS THUNDERSTORMS IN/NEAR KDHT. KGUY WILL SEE
INCREASING CHANCES THROUGH THE EVENING AS STORMS OVER CIMARRON COUNTY
EXPAND AND INTENSIFY AS THEY SLOWLY MOVE EAST. CHANCES AT KAMA ARE
LOWER BUT WE CONTINUE TO MONITOR EXPANDING CUMULUS FIELD ACROSS THE
WESTERN AND SOUTHERN TEXAS PANHANDLE. WINDS WILL BE ERRATIC AND GUSTY
NEAR STORMS. OUTSIDE OF STORMS VFR CONDITIONS ARE EXPECTED. SOUTH
WINDS AT 15 TO 25 MPH WILL PREVAIL OVERNIGHT THROUGH EARLY TOMORROW.

BRB

&&

.PREV DISCUSSION... /ISSUED 219 PM CDT SUN SEP 13 2015/

DISCUSSION...
LOW LEVEL MOISTURE HAS INCREASED TODAY. MID LEVEL INSTABILITY IS
EVIDENT OUTSIDE THE WEST WINDOW AS A FEW ACCAS CLOUDS MOVE ACROSS.
STILL THINK WE MAY SEE SOME ISOLATED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...THEN THE ACTIVITY SHOULD MOVE EAST INTO THE CENTRAL AND
EASTERN CWA TONIGHT AS THE LOW LEVEL JET PROVIDES ADDED SUPPORT.

UPPER LEVEL RIDGE OF HIGH PRESSURE WILL SET UP SHOP FROM NORTHERN
MEXICO NORTHEAST INTO THE NORTHEAST U.S. FOR MUCH OF THIS WEEK.
HOWEVER...A WEAK UPPER LEVEL SHORT WAVE TROUGH IS EXPECTED TO GRAZE
THE NORTHERN CWA ON TUESDAY. THE LIFT FROM THE SHORT WAVE ALONG WITH
THE MOISTURE MAY BE ENOUGH TO SET OFF A FEW SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN CWA TUESDAY AND TUESDAY NIGHT...SO
HAVE ADDED A SLIGHT CHANCE THERE.

BY FRIDAY...THE UPPER LEVEL RIDGE WILL BREAK DOWN ENOUGH TO ALLOW A
STRONGER UPPER LEVEL SHORT WAVE TO MOVE ACROSS THE CENTRAL PLAINS.
THIS SHORT WAVE WILL HELP TO DRAG A COLD FRONT ACROSS THE AREA WHICH
MAY PROVIDE A STAGE FOR SHOWER AND THUNDERSTORM DEVELOPMENT.

SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE ON SATURDAY IN THE
POST FRONTAL UPSLOPE AIR MASS. HOWEVER...THE MODELS DIFFER ON JUST
HOW WIDESPREAD THE COVERAGE MAY BE.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/11
Hazardous weather outlook, Sep 13, 2:27 PM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
327 PM CDT SUN SEP 13 2015

OKZ001>003-TXZ001>020-140830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
327 PM CDT SUN SEP 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO
MARGINALLY SEVERE...WITH WIND GUSTS TO AROUND 60 MPH AND HAIL UP TO
THE SIZE OF QUARTERS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE OKLAHOMA AND TEXAS
PANHANDLES TUESDAY AND AGAIN FRIDAY THROUGH SATURDAY. ANY STORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND
BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 13, 3:07 PM CST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT SUN SEP 13 2015

OKZ001-132130-
CIMARRON OK-
407 PM CDT SUN SEP 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 430 PM CDT...

AT 406 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLACK MESA PARK...OR 23 MILES NORTHWEST OF BOISE CITY...MOVING EAST
AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLACK MESA PARK AND KENTON.

LAT...LON 3696 10268 3674 10274 3680 10300 3694 10300
TIME...MOT...LOC 2106Z 273DEG 15KT 3687 10291

BRB
Special weather statement, Sep 13, 3:49 PM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT SUN SEP 13 2015

OKZ001-132215-
CIMARRON OK-
449 PM CDT SUN SEP 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON COUNTY UNTIL 515
PM CDT...

AT 448 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BLACK MESA PARK TO 7
MILES NORTH OF FELT...AND MOVING EAST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOISE CITY AND BLACK MESA PARK.

LAT...LON 3699 10259 3689 10253 3664 10245 3657 10252
      3657 10277 3700 10295
TIME...MOT...LOC 2148Z 261DEG 13KT 3688 10288 3668 10275

BRB
Special weather statement, Sep 13, 4:20 PM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT SUN SEP 13 2015

OKZ001-132245-
CIMARRON OK-
520 PM CDT SUN SEP 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CIMARRON COUNTY UNTIL 545
PM CDT...

AT 518 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
BLACK MESA PARK TO JUST WEST OF BOISE CITY...AND MOVING EAST AT 20
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. THE
STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 287 NORTH OF BOISE CITY.

LOCATIONS IMPACTED INCLUDE...
BOISE CITY.

LAT...LON 3699 10235 3682 10230 3657 10234 3664 10264
      3695 10278 3700 10263
TIME...MOT...LOC 2218Z 266DEG 21KT 3692 10267 3671 10259

BRB
Special weather statement, Sep 13, 6:47 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT SUN SEP 13 2015

OKZ002-140115-
TEXAS OK-
747 PM CDT SUN SEP 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TEXAS COUNTY UNTIL
815 PM CDT...

AT 746 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST SOUTHWEST OF GOODWELL...OR 15 MILES SOUTHWEST OF
GUYMON...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 54 BETWEEN GUYMON AND TEXHOMA...INCLUDING GOODWELL.

LAT...LON 3650 10149 3650 10177 3662 10177 3668 10152
TIME...MOT...LOC 0046Z 272DEG 19KT 3655 10169

BRB
Special weather statement, Sep 13, 8:48 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
948 PM CDT SUN SEP 13 2015

TXZ002-140315-
SHERMAN TX-
948 PM CDT SUN SEP 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN COUNTY UNTIL
1015 PM CDT...

AT 948 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TEXHOMA...OR 18 MILES EAST OF STRATFORD...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TEXHOMA.

LAT...LON 3631 10162 3633 10178 3650 10185 3650 10163
TIME...MOT...LOC 0248Z 268DEG 17KT 3643 10177

BRB

The radar

The Amarillo radar (KAMA), 157 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ochiltree

When
September 13, 9:05 PM CST
Where
Ochiltree County, 0.69 mi N of Perryton Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
36.410, -100.750

A 73 mph wind gust was measured by the Automated Weather Observing Station at the Perryton airport, 3 miles east-northeast of Perryton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602352.